Publicacions Matemàtiques

Minimal Faithful Modules over Artinian Rings

George M. Bergman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $R$ be a left Artinian ring, and $M$ a faithful left $R$-module such that no proper submodule or homomorphic image of $M$ is faithful.

If $R$ is local, and $\operatorname{socle}(R)$ is central in $R$, we show that $\operatorname{length}(M/J(R)M) + \operatorname{length}(\operatorname{socle}(M))\leq \operatorname{length}(\operatorname{socle}(R))+1$.

If $R$ is a finite-dimensional algebra over an algebraically closed field, but not necessarily local or having central socle, we get an inequality similar to the above, with the length of $\operatorname{socle}(R)$ interpreted as its length as a bimodule, and the summand $+1$ replaced by the Euler characteristic of a graph determined by the bimodule structure of $\operatorname{socle}(R)$. The statement proved is slightly more general than this summary; we examine the question of whether much stronger generalizations are possible.

If a faithful module $M$ over an Artinian ring is only assumed to have one of the above minimality properties -- no faithful proper submodules, or no faithful proper homomorphic images -- we find that the length of $M/J(R)M$ in the former case, and of $\operatorname{socle}(M)$ in the latter, is $\leq\operatorname{length}(\operatorname{socle}(R))$. The proofs involve general lemmas on decompositions of modules.

Article information

Publ. Mat., Volume 59, Number 2 (2015), 271-300.

First available in Project Euclid: 30 July 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13E10: Artinian rings and modules, finite-dimensional algebras 16G10: Representations of Artinian rings 16P20: Artinian rings and modules
Secondary: 16D60: Simple and semisimple modules, primitive rings and ideals

Faithful modules over Artinian rings length of a module or bimodule socle of a ring or module


Bergman, George M. Minimal Faithful Modules over Artinian Rings. Publ. Mat. 59 (2015), no. 2, 271--300.

Export citation